2.7.2020 5:00 AM

Feeling blue

Study: Viagra may have devastating consequences for one vital human function

Unexpected side effects are linked to the little blue pill.

Erectile dysfunction can be distressing for then men affected by it, impacting intimate relationships and mental health. One solution? The little blue pill. Viagra is the fastest-selling drug in American history and is a brand name for the medication sildenafil. But before swallowing Viagra before sex, men may want to take a beat and consider their dose carefully, according to a new study.

Viagra is generally considered safe. While the drug can cause temporary color blindness and blurred vision, these side effects typically disappear within hours of taking the pill. However, Dr. Cüneyt Karaarslan, a physician at the Dünyagöz Adana hospital in Turkey, suggests the drug may pose lasting risks to people’s sight, especially if taken at the highest recommended dose.

According to Karaarslan's research, in rare cases, the medication can cause an individual's sight to turn blue, abnormally dilate pupils, drive light sensitivity, and blur vision for days. This remains true when the drug is out of a person's system.

Karaarslan was inspired to explore this subject after 17 of his patients came to the hospital after taking Viagra for the first time. They also each consumed it at its highest recommended dose: 100 milligrams. Each of these patients came to his hospital within two years.

While the study population is small, the timeframe that these cases occurred in suggests that the issue is significant, notes Karaaslan. His findings were published Thursday in the journal Frontiers in Neurology.

"For the vast majority of men, any side-effects [from Viagra] will be temporary and mild," Karaarslan says. "However, I wanted to highlight that persistent eye and vision problems may be encountered for a small number of users."

Seeing blue

Sildenafil helps sexual performance because it relaxes the muscles of the penis and increases blood flow. This helps men maintain an erection during sex. In turn, it's a popular choice for when a man wants to treat erectile dysfunction — it can help erections happen for about three to five hours after the pill is taken. Viagra, the brand name of sildenafil, is incredibly popular and brings in an estimated 1.8 billion dollars to its parent company, Pfizer.

However, sometimes side effects can happen: People can experience back pain, headaches, skin flushes, nausea, and yes, visual changes, such as a blue tinge to vision, sensitivity to light, or blurred vision. These symptoms usually resolve within a few hours of taking the drug.

Viagra is the brand name for the medication sildenafil.Tim Reckmann

The drug is widely considered safe and effective. Long term toxicology studies in animals haven’t found any adverse long term health effects of taking sildenafil. Researchers have also systematically tested whether the drug induces changes to the visual function of volunteers and patients with eye disease, and seen no adverse effects.

This study does not mention the possibility that the patients took counterfeit viagra. However, Dr. Andrew Lee, a clinical spokesperson for the American Academy of Opthalmology, tells Inverse that, while erectile dysfunction drugs are usually prescribed by and under the supervision of a trained health care professional, unfortunately, "bootleg" versions of the drug do exist, and are not subject to the rigorous quality and safety controls mandated by the FDA.

He notes that "it is important for users of these ED agents to be aware of the risks of both transient and permanent visual loss" and emphasizes that people should report any visual side effects to their doctor.

Blurred lines

This small new study complicates the medical consensus that Viagra doesn’t change eye structure or function in the long term. Between 2017 and 2019, Karaarslan noticed an unusual pattern among his healthy male patients. Seventeen men showed up to his clinic seeking care for vision-related symptoms within 48 hours of taking sildenafil for the first time. They were between the ages of 38 and 57, with no history of ocular or eye-related problems.

None of these men were prescribed the drug, and each took the highest recommended dose (100 milligrams). Typically, patients are advised to take 50 milligrams to start, with the option to boost their dose up to 100 milligrams or decrease to 25 milligrams, depending on their experience with the medication.

Karaarslan put the patients through a battery of eye and vision tests, evaluated after 10 days, and then tested them again 11 days later. Overall, the patients suffered a mix of symptoms: color blindness, light sensitivity, blurred vision, and abnormal pupil dilation, as well as headaches, heartburn, and skin flushing. Nine out of 17 patients experienced photophobia, or light sensitivity. Thirteen had disrupted color perception, intensely blue-tinted vision, and red/green color blindness. Nine also experienced disrupted visual acuity, which reduced the clarity of their vision.

Importantly Karaarslan didn't actually treat the patients for any of these distressing visual changes, advising the patients that they should clear up within 10 days. In turn, by the end of the three-week observation period, all of the patient's symptoms had spontaneously gone away.

It's not known whether any vision-related symptoms occurred later — this study did not include a follow-up evaluation. Karaarslan notes that a long-term follow-up is warranted for visual side-effects of sildenafil.

Karaarslan also isn’t sure why these particular patients suffered long-lived vision changes from a single dose of Viagra. In the paper, he speculates that age or metabolism may be factors impacting how quickly the men cleared the drug from their systems.

So should men avoid Viagra?

Ultimately, Karaarslan doesn’t say everyone needs to panic and toss out their Viagra. Instead, he suggests people taking the drug for the first time take it slow and carefully — starting with a moderate dose, then seeing whether any symptoms show up.

People may also want to be wary of trying "bootleg" or counterfeit Viagra, a move that poses serious risks, not only to people's eyes. These knock-off pills are often purchased online, due to people’s embarrassment around sexual performance issues or their desire for a cheaper alternative. They can have serious risks to people’s heart, blood pressure, and vision.

Sexual performance-enhancing drugs should always be taken with a health professional's guidance, experts say. Or you could end up seeing the world differently than before.

Abstract: Acute secondary effects of sildenafil, a first-line pharmacotherapy for erectile dysfunction (ED), include headache, heartburn, skin flush, and vision changes. Generally, these effects subside within 5 hours. This is a retrospective report of 17 cases in which patients experienced visual disturbances following 100-mg sildenafil use that persisted for more than 24 hours. All 17 patients were healthy men taking sildenafil for the first time without prescriptions who sought consultation at our clinic within 48 hours of taking the drug. Diagnostic tests indicated that out of the 17 patients, nine had photophobia, 13 had disrupted color perception, nine had impaired visual acuity, three had deficiencies in stereopsis, six had disrupted contrast sensitivity, and eight had abnormally dilated pupils. These disturbances resolved within 21 days in all 17 cases. There was near-full case overlap between photophobia and color vision impairment. In conclusion, because some individuals have heightened sensitivity to sildenafil, perhaps due to metabolic variance, patients should be started on a modest trial dose.
Related Tags
Share: